Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 10, 2007, 6:39 PM MDT for Cascade County, Lewis and Clark County, Teton County, Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2007, 6:39 PM MDT (00:39 UTC)
- Expired
- May 10, 2007, 7:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Cascade County, MT, Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 44 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:00 PM MDT | TSTM WND GST 0 | 12 S Ulm, MT | THUNDERSTORM WIND GUSTS ESTIMATED 60 MPH. 3/4 INCH OF RAIN IN 30 MINUES WITH PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 110039 SVRTFX MTC013-049-099-110130- /O.NEW.KTFX.SV.W.0009.070511T0039Z-070511T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 639 PM MDT THU MAY 10 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... THIS INCLUDES THE CITY OF CASCADE... EXTREME SOUTH CENTRAL TETON COUNTY IN NORTH CENTRAL MONTANA... NORTH CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA... * UNTIL 730 PM MDT * AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES EAST OF AUGUSTA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTH OF FORT SHAW AROUND 705 PM MDT... 6 MILES NORTH OF CASCADE AROUND 720 PM MDT. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 4756 11227 4738 11234 4720 11152 4744 11143 $$ HOENISCH
2 follow-up statements
000 WWUS55 KTFX 110106 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 704 PM MDT THU MAY 10 2007 MTC099-110114- /O.CAN.KTFX.SV.W.0009.000000T0000Z-070511T0130Z/ TETON MT- 704 PM MDT THU MAY 10 2007 ...THE SEVERE THUNDERSTORM WARNING FOR TETON COUNTY IS CANCELLED... LAT...LON 4749 11212 4706 11196 4708 11117 4749 11130 $$ MTC013-049-110130- /O.CON.KTFX.SV.W.0009.000000T0000Z-070511T0130Z/ CASCADE MT-LEWIS AND CLARK MT- 704 PM MDT THU MAY 10 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EAST CENTRAL LEWIS AND CLARK AND CENTRAL CASCADE COUNTIES... AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF SIMMS...OR ABOUT 13 MILES NORTHWEST OF CASCADE...MOVING EAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF CASCADE CAPABLE CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS MOVING EAST AT 35 MPH AND WILL REMAIN OVER RURAL SOUTHERN CASCADE COUNTY. THE SEVERE THUNDERSTORMS WILL BE NEAR... CASCADE BY 720 PM MDT... 8 MILES SOUTH OF ULM BY 730 PM MDT... LAT...LON 4749 11212 4706 11196 4708 11117 4749 11130 $$ HOENISCH
000 WWUS55 KTFX 110132 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 730 PM MDT THU MAY 10 2007 MTC013-049-110140- /O.EXP.KTFX.SV.W.0009.000000T0000Z-070511T0130Z/ CASCADE MT-LEWIS AND CLARK MT- 730 PM MDT THU MAY 10 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEWIS AND CLARK AND CENTRAL CASCADE COUNTIES EXPIRES AT 730 PM MDT... THE SEVERE THUNDERSTORM HAS WEAKENED...HOWEVER STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH WILL CONTINUE ACROSS THE AREA. PEA SIZE HAIL WILL ALSO BE POSSIBLE WITH MANY OF THE STORMS THROUGH 830 PM MDT. LAT...LON 4749 11212 4706 11196 4708 11117 4749 11130 $$ HOENISCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:20 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 10, 5:20 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 520 PM MDT THU MAY 10 2007 UPDATE TO AVIATION SECTION ONLY .DISCUSSION... TONIGHT THROUGH SATURDAY...SOUTHWEST FLOW ALOFT WILL PERSIST OVER THE NORTHERN ROCKIES THROUGH THE PERIOD. A STRONG SHORT WAVE MOVING ACROSS IDAHO IS TRIGGERING THUNDERSTORMS OVER SOUTHWEST MONTANA. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST ACROSS THE FORECAST AREA THROUGH THE EVENING. SOME STORMS WILL COULD BE SEVERE THROUGH THE EARLY EVENING OVER SOUTHWEST AND CENTRAL MONTANA. THE THREAT FOR STORMS WILL END BY MIDNIGHT AS THE AIRMASS STABILIZES WITH THE LOSS OF HEATING. FRIDAY WILL BE WARMER AS THE UPPER LEVEL RIDGE OVER THE CENTRAL ROCKIES STRENGTHENS. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN. THUNDERSTORM COVERAGE WILL BE LESS THAN TODAY BECAUSE OF THE LACK OF UPPER LEVEL FORCING. A COUPLE OF STORMS MAY REACH THE SEVERE THRESHOLD THOUGH. AN UPPER LEVEL LOW WILL APPROACH THE WEST COAST SATURDAY. THIS WILL INDUCE RIDGING OVER THE NORTHERN ROCKIES RESULTING IN SUMMER LIKE TEMPERATURES. AFTERNOON AND EVENING THUNDERSTORMS WILL BE DEVELOP ONCE AGAIN. EXPECT MORE THUNDERSTORM SATURDAY THAN FRIDAY BECAUSE OF LARGE SCALE FORCING DUE TO THE UPPER LEVEL LOW APPROACHING FROM THE WEST. MEIER SATURDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST IS PROGGED TO BREAK DOWN EARLY NEXT WEEK. SHORTWAVE ENERGY WILL MOVE THROUGH THE REGION SATURDAY NIGHT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE WITH LOCALLY HEAVY RAINS. TEMPERATURES THAT ARE NEAR SEASONAL NORMS ALONG WITH CONTINUED UNSETTLED CONDITIONS WILL PREVAIL SUNDAY AS THE FLOW ALOFT TRANSITIONS TO A MORE WESTERLY FLOW BEHIND THE SHORTWAVE. MODELS ARE IN DISAGREEMENT FOR MUCH OF EARLY AND MID WEEK WITH VARIOUS DISTURBANCES TRANSITIONING THROUGH THE REGION AT TIMES SO HAVE CONTINUED A BROAD-BRUSHED SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS WITH TEMPERATURES SLOWLY REBOUNDING ABOVE SEASONAL NORMALS. BY NEXT THURSDAY IT APPEARS THAN AN UPPER LEVEL RIDGE COULD BEGIN TO BUILD OVER THE NORTHERN ROCKY MOUNTAINS. MPJ .AVIATION... UPDATED 2320Z. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER MOST OF CENTRAL AND SOUTHWEST MONTANA THROUGH 03Z. LOOKS LIKE THE AREA FROM KCTB TO KHVR WILL BE TOO STABLE FOR MUCH THREAT OF THUNDER. NEAR AND SOUTH OF A LINE FROM KGTF TO KLWT EXPECT THE THREAT OF SOME STRONG THUNDERSTORMS WITH A RISK OF WIND GUSTS TO 50 KNOTS AND LARGE HAIL. SOME OF THESE STORMS WILL ALSO HAVE MVFR OR IFR IN HEAVY RAIN. EXPECT CLEAR OR NEARLY CLEAR SKIES LATE TONIGHT INTO EARLY FRIDAY MORNING. ALTHOUGH NOT INDICATED IN THE TAFS THERE IS A SMALL THREAT OF FOG OR LOW CLOUDS AT KHVR AND AT KLWT LATE TONIGHT AND EARLY FRIDAY MORNING. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE SAME AREA AGAIN FRIDAY AFTERNOON AND EVENING. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 42 78 51 83 / 40 10 20 20 CTB 40 78 46 80 / 20 10 10 20 HLN 45 81 51 85 / 40 20 20 30 BZN 41 85 42 85 / 40 20 20 30 WEY 34 75 33 73 / 20 30 20 20 DLN 40 82 40 81 / 30 20 20 20 HVR 42 77 52 87 / 40 10 20 20 LWT 42 75 48 86 / 60 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008- 015-050>055. && SHORT TERM...MEIER LONG TERM...MPJ AVIATION...CAMP WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 10, 2:50 PM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 250 PM MDT THU MAY 10 2007 MTZ008-015-050>055-112100- BEAVERHEAD-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER- MEAGHER-GALLATIN- 250 PM MDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST OVER SOUTHWEST AND CENTRAL MONTANA THROUGH THE EVENING. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION...FORECASTS...AND ANY POSSIBLE WATCHES OR WARNINGS THAT COULD BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>014-044>049-112100- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 250 PM MDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 10, 1:28 PM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
128 PM MDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 12 W WHITEHALL 45.87N 112.35W
05/10/2007 M0.75 INCH JEFFERSON MT PUBLIC
HAM OPTR RPD PENNY SIZED HAIL. LITTLE RAIN/WIND. CLOUD TO
GROUND LIGHTNING
0125 PM HAIL 12 W WHITEHALL 45.87N 112.35W
05/10/2007 M1.00 INCH JEFFERSON MT PUBLIC
QUARTER SIZED HAIL WITH FREQUENT LIGHTNING. RPTD BY HAM
RADIO OPTR
&&
WILLIAMSON DCLocal storm report, May 10, 2:47 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 S BOZEMAN 45.60N 111.04W
05/10/2007 E0.88 INCH GALLATIN MT TRAINED SPOTTER
&&
WILLIAMSON DCLocal storm report, May 10, 3:49 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL HOLTER DAM 46.99N 112.01W
05/10/2007 E0.50 INCH LEWIS AND CLARK MT PUBLIC
&&
WILLIAMSON DCLocal storm report, May 10, 4:18 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL MONTANA CITY 46.54N 111.93W
05/10/2007 E0.75 INCH JEFFERSON MT TRAINED SPOTTER
&&
WILLIAMSON DCLocal storm report, May 10, 4:43 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL N CANYON CREEK 46.80N 112.26W
05/10/2007 M0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HAIL SIZE 3/4 OF AN INCH OR LARGER. GROUND COVERED WITH
HAIL
&&
WILLIAMSON DCLocal storm report, May 10, 5:48 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 PM MDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 N TRACY 47.42N 111.16W
05/10/2007 M1.00 INCH CASCADE MT TRAINED SPOTTER
1 INCH SIZED FAIL FELL. NEARLY 0.4 OF INCH OF RAINFALL
&&
WILLIAMSON DCNearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.